Polar decomposition of regularly varying time series in star-shaped metric spaces

Johan Segers, Yuwei Zhao*, Thomas Meinguet

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

19 Citations (Scopus)

Abstract

There exist two ways of defining regular variation of a time series in a star-shaped metric space: either by the distributions of finite stretches of the series or by viewing the whole series as a single random element in a sequence space. The two definitions are shown to be equivalent. The introduction of a norm-like function, called modulus, yields a polar decomposition similar to the one in Euclidean spaces. The angular component of the time series, called angular or spectral tail process, captures all aspects of extremal dependence. The stationarity of the underlying series induces a transformation formula of the spectral tail process under time shifts.

Original languageEnglish
Pages (from-to)539-566
Number of pages28
JournalExtremes
Volume20
Issue number3
DOIs
Publication statusPublished - 1 Sept 2017
Externally publishedYes

Keywords

  • Extremal index
  • Extremogram
  • Regular variation
  • Spectral tail process
  • Stationarity
  • Tail dependence
  • Time series

Fingerprint

Dive into the research topics of 'Polar decomposition of regularly varying time series in star-shaped metric spaces'. Together they form a unique fingerprint.

Cite this